Secondary Logo

Journal Logo

ddxof: Drugs May Be Different, but Treatment Is the Same

Fadial, Tom MD

doi: 10.1097/01.EEM.0000526944.50496.06
ddxof

Dr. Fadialis a chief resident (PGY-4) in emergency medicine at Harbor-UCLA in Torrance, CA. He graduated from the David Geffen School of Medicine at UCLA in 2014. He is the author ofwww.ddxof.com, a compilation of cases based on real patients, each inspiring a systematic approach to the evaluation and management of their chief complaint or diagnosis. His other medical education projects can be found athttp://fadial.com.

Figure

Figure

Figure

Figure

A 38-year-old man with an unknown medical history was brought in after he was found unresponsive next to an empty bottle of Seroquel. His presenting vital signs were notable for a blood pressure of 96/43 mm Hg and a heart rate of 103 bpm. Examination revealed a tentatively protected airway (GCS E2 M5 V3, SpO2 100%, RR 14), normal pupil diameter and reactivity, and dry mucous membranes with thick vomitus in the oral cavity.

Table

Table

The laboratory evaluation was unremarkable, with no evidence of aspiration on chest radiography. An ECG showed sinus tachycardia without QT prolongation. His blood pressure increased to normal range with fluid resuscitation. The patient's mental status progressively improved, and he was discharged after six hours of uneventful, continuous cardiac monitoring.

Back to Top | Article Outline

How to Evaluate

  • POC glucose
  • ECG (QT interval)
  • Serum acetaminophen, salicylate, EtOH level
  • Serum drug levels if known (anti-epileptics)
  • Urine toxicology screen
  • Chemistry (metabolic acidosis, electrolytes, renal function)
  • LFT (hepatotoxicity)
  • CK (rhabdomyolysis)
  • Serum osmolarity (osmolar gap)
  • UA with microscopy (crystals in ethylene glycol poisoning)
  • ABG (carboxyhemoglobin, methemoglobin)
Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.